Alert archive / North Dakota / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Bismarck, ND

October 24, 20177 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 24, 2017, 2:27 PM MDT for 7 counties in North Dakota. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 2:27 PM MDT (20:27 UTC)
In effect from
Oct 25, 2017, 12:00 PM MDT
Expired
Oct 25, 2017, 6:44 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS83 KBIS 242027
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
327 PM CDT Tue Oct 24 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA WEDNESDAY 
AFTERNOON INTO EARLY WEDNESDAY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in 
critical fire weather conditions Wednesday afternoon through early
Wednesday evening. Thus a red flag warning has been issued.

NDZ031>033-040-041-043-044-250430-
/O.UPG.KBIS.FW.A.0010.171025T1800Z-171026T0100Z/
/O.NEW.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
227 PM MDT Tue Oct 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TWH
6 follow-up statements
659 
WWUS83 KBIS 250239
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
939 PM CDT Tue Oct 24 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA WEDNESDAY
AFTERNOON INTO EARLY WEDNESDAY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in
critical fire weather conditions Wednesday afternoon through
early Wednesday evening. Thus a red flag warning has been issued.

NDZ031>033-040-041-043-044-251045-
/O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
839 PM MDT Tue Oct 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
WEDNESDAY FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH
DAKOTA...

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
961 
WWUS83 KBIS 250848
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
348 AM CDT Wed Oct 25 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS  
AFTERNOON INTO EARLY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in
critical fire weather conditions this afternoon through early 
this evening. Thus a red flag warning remains in effect for the
afternoon and early evening.

NDZ031>033-040-041-043-044-251800-
/O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
248 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST
NORTH DAKOTA...

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JV
677 
WWUS83 KBIS 251448
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
948 AM CDT Wed Oct 25 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS
AFTERNOON INTO EARLY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in
critical fire weather conditions this afternoon through early
this evening. Thus a red flag warning remains in effect for the
afternoon and early evening.

NDZ031>033-040-041-043-044-252300-
/O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
848 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST
NORTH DAKOTA...

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ZH
926 
WWUS83 KBIS 251729
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1229 PM CDT Wed Oct 25 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS
AFTERNOON INTO EARLY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in
critical fire weather conditions this afternoon through early
this evening. Thus a red flag warning remains in effect for the
afternoon and early evening.

NDZ031>033-040-041-043-044-260100-
/O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1129 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA...

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TWH
454 
WWUS83 KBIS 251958
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
258 PM CDT Wed Oct 25 2017

...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS
AFTERNOON INTO EARLY EVENING...

.Westerly winds sustained between 15 and 25 mph, combined with
minimum relative humidities as low as 13 percent, will result in
critical fire weather conditions this afternoon through early
this evening. Thus a red flag warning remains in effect for the
afternoon and early evening.

NDZ031>033-040-041-043-044-260100-
/O.CON.KBIS.FW.W.0008.000000T0000Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
158 PM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA...

* WIND...Westerly winds 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...13 to 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TWH
785 
WWUS83 KBIS 260044
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
744 PM CDT Wed Oct 25 2017

...RED FLAG WARNING EXPIRES AT 7 PM MDT...

.Critical fire weather conditions have abated and the Red Flag 
Warning will be allowed to expire at 7 PM MDT.

NDZ031>033-040-041-043-044-260145-
/O.CAN.KBIS.FW.W.0008.000000T0000Z-171026T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
644 PM MDT Wed Oct 25 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT FOR SOUTHWEST NORTH 
DAKOTA...

The Red Flag Warning will be allowed to expire at 7 PM MDT.

$$

JNS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 24, 12:09 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 24, 12:09 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
109 PM CDT Tue Oct 24 2017

.UPDATE...
Issued at 109 PM CDT Tue Oct 24 2017

The forecast remains largely unchanged. Did continue to tweak
winds and minimum relative humidities for tomorrow, but conditions
still look possible for critical fire weather Wednesday afternoon
in the far southwest. Otherwise, just blended the latest
observations to the previous forecast.

UPDATE Issued at 900 AM CDT Tue Oct 24 2017

Forecast looks to be on track. Did tweak the forecast for minimum
relative humidities and winds tomorrow, and thinking generally
remains the same regarding fire weather potential. Otherwise, just
reduced sky cover for much of today and blended the latest
observations to the previous forecast.

UPDATE Issued at 625 AM CDT Tue Oct 24 2017

Current forecast looks fine.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Tue Oct 24 2017

Currently, a large low pressure system associated with our strong
winds on Monday was over the Great Lakes this morning, with a
building upper level ridge over the west coast and Rockies. Dry
westerly flow off the Rockies will make for a breezy day with
westerly winds of 15 to 25 mph. Seasonable temperatures with highs
in the 50s.

Tonight the western ridge continues to expand into our area with
warmer air aloft. West winds of 5 to 10 mph tonight will help keep
the lower atmosphere mixed enough for overnight lows in the upper 30s
to around 40F.

.LONG TERM...(Wednesday through Monday)
Issued at 327 AM CDT Tue Oct 24 2017

The main forecast issue in the long term period will be Fire
Weather issues on Wednesday, then very windy and turning much colder
with a chance of rain and snow Wednesday night and Thursday.

A Strong eastern Pacific Ridge and central and eastern U.S Trough
pattern maintains itself through the long term period. A couple
clipper type systems tracking through the ridge-trough pattern
will dominate our weather through early next week.

Wednesday: A vigorous shortwave trough moving through the upper
level flow over British Columbia Wednesday morning will move quickly
southeast across the southern Canadian Rockies and approach western
ND by Wednesday evening. This will induce a shortwave ridge over the
Dakotas during the daytime Wednesday, enhancing the warm airmass
over the Front Range and western plains, including North Dakota.
This will result in a mild west to southwest wind flow over our
area, with highs climbing into the 60s - and into the lower 70s in
southwestern ND.

Wednesday night and Thursday: The vigorous shortwave trough dives
southeast across the Dakotas. This strong system will induce and
deepen a surface low and associated cold front, which also tracks
southeast across our area Wednesday night. Strong cold advection, 3-
hour pressure rises of 5-9 mb and H850 northwest winds of 40-55
knots will make for another very windy period Wednesday night
through Thursday evening. It appears that we would likely need a
wind advisory for this time period. Timing of any wind headlines
will be determined by later forecast shifts. Lows Wednesday night
should be mainly in the 30s, but not much recovery on Thursday with
expected highs in the mid 30s to mid 40s across western and central
ND. Rain showers will mix with and turn to snow showers, with the
precipitation mainly falling north and west of the surface low. At
this time, precipitation amounts are fairly light according to model
consensus, resulting in light snow accumulations of mainly less than
an inch - and mainly in north central ND. The Turtle Mountains may
see an inch of snow.

The cold high pressure following the clipper system remains over our
area for a day or so. Lows Wednesday night are forecast to be in the
15F to 25F range; highs Thursday 35 to 40; then lows Thursday night
again 15 to 25 with another cool day Friday.

Warmer on Saturday and Sunday ahead of the next clipper system
moving through our area on Sunday night/Monday, bringing gusty winds
and chances of rain and snow showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 109 PM CDT Tue Oct 24 2017

Vfr cigs/vsbys through the period. Low level wind shear at all
terminals from around 23z Tuesday through 18z Wednesday.

&&

.FIRE WEATHER...
Issued at 327 AM CDT Tue Oct 24 2017

Critical or near critical fire weather conditions possible on
Wednesday. A fire weather watch has already been issued for parts of
southwestern North Dakota valid Wednesday afternoon into early
evening.

On Wednesday we are expecting mild temperatures in the upper 60s and
lower 70s with minimum relative humidity values of 15 to 20 percent
over southwestern ND. These conditions combined with increasing west
winds in the 15 to 25 mph range will produce a period of critical
fire weather conditions Wednesday afternoon and early evening. Even
stronger winds are expected overnight Wednesday but humidities are
expected to increase during the evening behind a strong cold front.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NDZ031>033-040-041-043-044.

&&

UPDATE...ZH
SHORT TERM...JV
LONG TERM...JV
AVIATION...KS
FIRE WEATHER...JV
Hazardous weather outlook, Oct 24, 11:07 AM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1207 PM CDT Tue Oct 24 2017

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-251715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1207 PM CDT Tue Oct 24 2017 /1107 AM MDT Tue Oct 24 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are possible Wednesday night into Thursday behind a
cold front. In addition to the wind, a mix of rain and snow will
also be possible, with the potential for light snow accumulations
as much colder air moves over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-251715-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1107 AM MDT Tue Oct 24 2017

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch has been issued for for portions of
southwest North Dakota for Wednesday afternoon and early evening.
Critical fire weather conditions are possible due to
temperatures in the lower 70s, low humidities and gusty west
winds of 15 to 25 mph. Please see www.weather.gov/bis for
details.

Strong northwest winds are possible Wednesday night into
Thursday behind a cold front. In addition to the wind, a mix of
rain and snow will also be possible, with the potential for light
snow accumulations as much colder air moves over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH/JV

Nearby

Red Flag Warnings in North Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.